Hail, Garfield
- When
- June 4, 3:50 PM MST
- Where
- Garfield County, 13.35 mi WNW of South Kirby Coulee Raws
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.460, -107.790
Trained spotter reported quarter size hail.
Even though the atmosphere was relatively dry, enough instability and wind shear combined to sustain a few severe thunderstorms in Petroleum and western Garfield Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Even though the atmosphere was relatively dry, enough instability and wind shear combined to sustain a few severe thunderstorms in Petroleum and western Garfield Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 4, 1:46 PM MST, 2 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Glasgow MT 246 PM MDT Mon Jun 4 2018 .DISCUSSION... Satellite imagery is showing a few thunderstorms developing over the higher terrain of central Montana. These are expected to continue to develop over the next few hours and expand eastward into eastern Montana. Surface moisture is still limited at the moment with dewpoints in the 40s and 50s where storms are initiating, although dewpoints in eastern Montana are currently in the 50s and 60s. Even so, these storms are expected to be high- based. This and very steep lapse rates mean that severe wind gusts may be an issue this afternoon and evening. A decent jet moving over the region bringing ample shear brings at least a marginally severe hail threat to the area as well. Otherwise, the details provided in the previous discussion are still valid. Strong to severe thunderstorms are possible over perhaps Dawson and Wibaux counties Tuesday evening, although these may stay to the south. Our next real chance at thunderstorms will be Thursday, and while some of these may be severe, it is still a little too soon to nail down too many details. Hickford Previous Discussion... This time of year in this current weather pattern, southwest flow aloft, combined with a moist surface flow from the southeast will set the stage for periods of strong to severe thunderstorms. On the larger, synoptic scale, our region generally will lie in the middle of a battle between a strong ridge of high pressure from the southern Rockies up through the northern high plains, and the low pressure trough through the PacNW and the northern Rockies. Today through tonight, conditions will be favorable for the development of rain showers and thunderstorms, and will more readily become severe with help from an advancing cold front. Greatest threat seems to be from 4 PM to midnight. The surface low pressure will deepen just east and south of Fort Peck Lake.A few higher resolution wind models are starting to show the possible locations of some severe downdraft or outflow winds. As storms generally move from WSW to ENE through the CWA tonight the severe winds would quickly sweep out ahead of the storms. Next shift will need to watch radar wind data and other wind observations for possible warnings tonight. With such a wide spread between temperatures and dewpoints, severe hail is not expected to be as much of a threat. SPC has this area under a marginal risk for severe thunderstorms. Tuesday will be a much nicer day, with cooler temperatures. Strong thunderstorms are expected to be limited to near and south of the Yellowstone River. The calmer weather conditions will continue through Wednesday as the high pressure ridge wins more of the battle. Beginning Thursday morning, the SW flow aloft returns to the area and sets off another round of strong to severe thunderstorms, with the GFS model showing CAPE in excess of 3000 J/Kg up through our SE zones. SPC has decided to highlight that area with a 15% threat in Day 4. With greater model agreement and consistency, we would expect some of that area to be highlighted for at least a slight risk for severe thunderstorms. Stay tuned. BMickelson && .AVIATION... Expected Flight Category: VFR Synopsis: Mostly sunny skies through around 21Z today at the TAF sites, then mostly cloudy to overcast as a cold front brings showers and thunderstorms into northeast Montana. Some storms may become severe this evening with large hail and gusty erratic winds possible. Winds: South to southwest generally at 10 to 15 kts through 00Z today, switching to generally northwest winds afterwards, except near thunderstorms where winds may become briefly gusty and erratic. Clouds: Cloud bases generally above 15k ft. As thunderstorms move in this evening, cloud bases should be between flight level 5k ft and 9k ft. Visibility may be reduced briefly around thunderstorms. Hickford && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
Special Weather Statement
National Weather Service Glasgow MT
410 PM MDT MON JUN 4 2018
MTZ016-021-022-060-042315-
Petroleum MT-Garfield MT-Southwest Phillips MT-
Central and Southeast Phillips MT-
410 PM MDT MON JUN 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PHILLIPS...NORTHERN
PETROLEUM AND WEST CENTRAL GARFIELD COUNTIES UNTIL 515 PM MDT...
At 409 PM MDT, Doppler radar was tracking a developing line of
thunderstorms 12 miles southeast of Zortman, moving east at 25 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Malta, Zortman, Dodson, Fourchette, Devils Creek Rec Area, U L Bend
Rec Area, Crooked Creek Rec Area, Phillips, Wagner, Landusky, Sun
Prairie and Fred Robinson Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4792 10889 4792 10863 4799 10861 4798 10844
4845 10841 4843 10835 4848 10835 4856 10784
4735 10732 4722 10809 4719 10872 4727 10872
4732 10831 4758 10831 4764 10877 4773 10889
TIME...MOT...LOC 2209Z 255DEG 22KT 4775 10842
AEHSpecial Weather Statement
National Weather Service Glasgow MT
439 PM MDT MON JUN 4 2018
MTZ059-061-042330-
Northern Valley MT-Northern Phillips MT-
439 PM MDT MON JUN 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHILLIPS AND
NORTHWESTERN VALLEY COUNTIES UNTIL 530 PM MDT...
At 438 PM MDT, Doppler radar was tracking a strong thunderstorm near
Turner, or 31 miles west of Whitewater, moving east at 55 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Whitewater, Loring and Chapman.
LAT...LON 4874 10711 4873 10832 4874 10832 4874 10826
4891 10826 4900 10725 4900 10714
TIME...MOT...LOC 2238Z 264DEG 47KT 4883 10830
TFJThe Glasgow radar (KGGW), 120 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
3 hail. Local standard time, as filed.
Trained spotter reported quarter size hail.
Trained spotter reported quarter size hail.
Trained spotter reported quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763558, 763559, 763560.